Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Las Vegas, NV

April 23, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 23, 2005, 6:50 PM MST for Mohave County, Arizona. It was in force for 89 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2005, 6:50 PM MST (01:50 UTC)
Expired
Jul 21, 2005, 6:15 PM MST
In force
89 days
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 156 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 240151
SVRVEF
AZC015-240215-
/O.NEW.KVEF.SV.W.0003.050424T0150Z-050424T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM MST SAT APR 23 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF WIKIEUP

* UNTIL 715 PM MST

* AT 641 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF WIKIEUP...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIKIEUP BY 655 PM MST

LAT...LON 3457 11373 3456 11351 3503 11342 3505 11369

$$

HARRISON
3 follow-up statements
000 
WUUS55 KVEF 220030
SVRVEF
AZC015-220115-
/O.NEW.KVEF.SV.W.0003.050722T0030Z-050722T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 615 PM PDT(615 PM MST)

* AT 523 PM PDT(523 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTHEAST OF DOLAN SPRINGS...OR ABOUT 25 MILES
  NORTH OF KINGMAN...AND MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOLAN SPRINGS BY 535 PM PDT(535 PM MST)

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3546 11425 3555 11406 3596 11428 3581 11465

$$

BAILEY
000 
WWUS55 KVEF 220058
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PDT THU JUL 21 2005

AZC015-220115-
/O.CON.KVEF.SV.W.0003.000000T0000Z-050722T0115Z/
MOHAVE AZ-
555 PM PDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM PDT(615 PM
MST) FOR WEST CENTRAL MOHAVE COUNTY...

AT 550 PM PDT(550 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  WHILE THE STORM JUST SOUTHEAST 
OF DOLAN SPRINGS HAD WEAKENED SOMEWHAT...A NEW STRONG STORM HAD 
DEVELOPED BETWEEN 5 AND 10 MILES NORTH OF DOLAN SPRINGS. THESE 
STORMS WERE MOVING VERY SLOWLY TO THE NORTHWEST AT 5 MPH OR LESS. 
THIS WILL ALSO CREATE A POSSIBILITY FOR LOCALLY HEAVY RAINFALL.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF MOHAVE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3546 11425 3555 11406 3601 11416 3590 11454

$$

BAILEY
000 
WWUS55 KVEF 220114
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM PDT THU JUL 21 2005

AZC015-220122-
/O.EXP.KVEF.SV.W.0003.000000T0000Z-050722T0115Z/
MOHAVE AZ-
614 PM PDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY 
ALLOWED TO EXPIRE AT 615 PM PDT (615 MST)...

THE THUNDERSTORMS NEAR DOLAN SPRINGS HAVE WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3546 11425 3555 11406 3601 11416 3590 11454

$$

BAILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:05 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 3:05 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT SAT APR 23 2005

.SYNOPSIS...THERE WILL BE RAIN SHOWERS ALONG WITH A FEW
THUNDERSTORMS TONIGHT AS AN AREA OF LOW PRESSURE QUICKLY MOVES
ACROSS SOUTHERN CALIFORNIA TONIGHT AND INTO CENTRAL ARIZONA EARLY
SUNDAY MORNING. MOISTURE WILL LINGER ACROSS THE AREA WITH A CHANCE
OF SHOWERS CONTINUING MAINLY NORTH AND EAST OF LAS VEGAS SUNDAY. A
WEAK AREA OF HIGH PRESSURE WILL BE WARMER TEMPERATURES AND DRIER
WEATHER TO THE SOUTHERN GREAT BASIN AND MOJAVE DESERT MONDAY AND
TUESDAY.
&&

.SHORT TERM...RIGHT ON SCHEDULE...SHOWERS AND A THUNDERSTORMS BEGAN
DEVELOPING SHORTLY AFTER 1 PM. STRONG TIGHTLY WOUND-UP LITTLE
SHORTWAVE...WHICH WAS UNDER INITIALIZED BY ALL MODELS...STILL SOME
300 MILES SOUTHWEST OF SAN DIEGO. MOIST SOUTHERLY FLOW AHEAD OF
SYSTEM HAS INCREASED SURFACE DEWPOINTS SOME 15-25 DEGREES ACROSS
NORTHWEST ARIZONA AND SOUTHERN NEVADA COMPARED TO 24 HOURS AGO.
MOISTURE INCREASE ALSO MONITORED ON GOES PRECIPITABLE WATER IMAGERY
WITH VALUES BETWEEN .50-1.00 INCH AS FAR NORTH AS SOUTHERN NEVADA.
GFS HAS STAYED CONSISTENT AND WAS MODEL OF CHOICE TODAY. SHORTWAVE
WILL BE NEAR YUMA BY 06Z THIS EVENING AND OVER CENTRAL ARIZONA EARLY
SUNDAY MORNING. SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE
THE REST OF THIS AFTERNOON AND EVENING AS ATMOSPHERE CONTINUES TO
DESTABILIZE AS COLD AIR ALOFT AND UPWARD FORCING SPREADS OVER THE
FORECAST AREA. BEST CHANCES OF RAIN AND THUNDERSTORMS WILL BE ACROSS
EASTERN CALIFORNIA...SOUTHEAST NEVADA UNTIL MIDNIGHT AND ACROSS
NORTHWEST ARIZONA ALL NIGHT. DID NOT MAKE MUCH CHANGE TO POPS FOR
THE SOUTHERN SIERRA OR ESMERALDA COUNTY BUT WITH SOUTHERN TRAJECTORY
OF SYSTEM THEY MAY MISS MOST OF THE ACTION. CELLS ARE MOVING QUICKLY
TO THE NORTH BUT STRONGER CELLS COULD PRODUCE BETWEEN A QUARTER AND
A HALF AN INCH OF RAINFALL. ON SUNDAY AREA STAYS UNDER WEAK...COOL
CYCLONIC FLOW. ENOUGH MOISTURE REMAINS THAT BY AFTERNOON INSTABILITY
SHOWERS WILL ERUPT ESPECIALLY NORTH AND EAST OF LAS VEGAS. WEAK
RIDGE BUILDS ACROSS THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT.
STILL LEFT A SLIGHT CHANCE OF SHOWERS IN MONDAY AFTERNOON OVER THE
HIGHER TERRAIN OF LINCOLN/NORTHERN MOHAVE COUNTIES DUE TO LINGERING
MOISTURE AND WEAK INSTABILITY.
&&

.LONG TERM...RIDGING OVER THE AREA TUESDAY AND WEDNESDAY WILL GIVE A
SLIGHT WARM UP FOR THE AREA BEFORE THE NEXT STRONG SYSTEM PUSHES
THROUGH ON FRIDAY. MODELS IN FAIR AGREEMENT WITH DIFFERENCES IN
TIMING OF WHEN TROUGH/LOW MOVES THROUGH. WILL NOT SWEAT THE SMALL
DETAILS THIS FAR OUT AND WENT WITH A BROAD BRUSH CONSENSUS FORECAST.
DID UP POPS A BIT TO 40 PERCENT FOR ALL DAY FRIDAY. IF MODELS
CONTINUE ON TRACK TOMORROW FOR FRIDAY WILL RAISE THIS HIGHER.
OTHERWISE DID NOT CHANGE MUCH TO ON GOING FORECAST.
&&

.AVIATION...STRONG LOW OFF THE SOUTHERN CALIFORNIA COAST WILL BRING
WIDE SPREAD PRECIPITATION TO THE AREA THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE KLAS COULD EXPERIENCE A THUNDERSTORM AS WELL. THE
MOSTLY LIKELY AREAS TO EXPERIENCE THUNDERSTORMS WILL BE OVER THE
MOUNTAIN AREAS OF THE PEACH SPRINGS AND MORMON MESA
APPROACHES...THOUGH THE DAGGETT APPROACH COULD HAVE THEM AS WELL
WITH LESSER COVERAGE THAN THE OTHER TWO CORRIDORS. ASIDE FROM THE
SHEEP RANGE THE BEATTY CORRIDOR WILL NOT LIKELY BE AFFECTED BY
THUNDER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

PIERCE/JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:08 PM MSTSevere Thunderstorm WarningVEFMohave90 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.